Wyoming, 2007

Hail in Wyoming, April 30, 2007

April 30, 2007 · NWS CYS · 2 events in 1 county or zone

A couple of severe thunderstorms produced hail up to 3/4 inch in diameter|over parts of southern Platte county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A couple of severe thunderstorms produced hail up to 3/4 inch in diameter|over parts of southern Platte county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Apr 30, 12:38 PM MST, 3 hours 52 minutes earlier.

Area forecast discussion, Apr 30, 12:38 PM MST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
138 PM MDT MON APR 30 2007

.SHORT TERM...TONIGHT THROUGH WEDNESDAY

COLD FRONT HAS EXITED THE CWA TO THE SOUTH AND FINE LINE IS VERY
APPARENT ON THE 88D. A COUPLE OF SHOWERS DEVELOPED ALONG THE FRONT
IN LARAMIE COUNTY BUT LIGHTNING APPEARED TO STAY SOUTH OF THE
BORDER. SOME GUSTY WINDS ASSOCIATED WITH THE FRONTAL PASSAGE BUT
SHOULD EXPECT THEM TO DROP OFF LATE THIS AFTERNOON INTO THE EARLY
EVENING HOURS. TUESDAY AND WEDNESDAY WILL SEE HIGHS AROUND 10
DEGREES COOLER THAN TODAY. FRONT HAS FLATTENED OUT THE RIDGE WHICH
PROVIDED SUMMER LIKE WEATHER OVER THE WEEKEND. MODELS SHOW RIDGE
BUILDING BACK OVERHEAD TUESDAY AND WEDNESDAY. ISOLATED AFTERNOON
CONVECTION EXPECTED EACH DAY.

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY MAY 7TH.

WEDNESDAY NIGHT...ISOLATED TO SCATTERED EVENING THUNDERSTORMS ON TAP
IN MOIST/UNSTABLE AIRMASS...MOST NUMEROUS ACROSS FAR EASTERN WYOMING
AND WESTERN NEBRASKA IN INSTABILITY AXIS. DECENT MIXING/LOW LEVEL WINDS
WILL PRODUCE MINIMA 10-15 DEGREES ABOVE NORMAL. SCATTERED SHOWERS
CONTINUE AFTER MIDNIGHT ACROSS OUR NORTHEAST ZONES WITH DECAY OF
EVENING THUNDERSTORMS. RAPID CITY/NORTH PLATTE GRIDS ACCEPTED AND
WILL BLEND WITH.

THURSDAY...BRISK SOUTHWEST FLOW ALOFT PREVAILS ALONG WITH DECENT
SOUTHERLY WINDS AT LOW LEVELS. WARM MID LEVEL TEMPERATURES/CAPPING
INVERSION WILL LIKELY INHIBIT THUNDERSTORMS UNTIL LATS IN THE
AFTERNOON. LIFT FOR THUNDERSTORMS WILL BE FOCUSED ALONG THE LEE OF
THE LARAMIE RANGE IN AREA OF MECHANICAL LIFT.  HIGHS IN THE
70S/LOWER 80S PER 1000-500 MB THICKNESSES NEAR 5790 METERS.

THURSDAY NIGHT...DECENT BET FOR EVENING THUNDERSTORMS ALONG A LOW
LEVEL CONVERGENCE AXIS IN SURFACE TROUGH ALONG WYOMING-NEBRASKA
BORDER. WITH GOOD MOISTURE FLUX CONVERGENCE AND DIFFLUENCE ALOFT...WOULD
NOT BE SURPRISED TO SEE A LINE OF THUNDERSTORMS FORM ALONG
CONVERGENCE BOUNDARY IN THE EVENING AS DEPICTED BY GFS.

FRIDAY...COOLER DAY IN THE WAKE OF THE COLD FRONTAL PASSAGE. EXPECT
LESS AREAL COVERAGE OF THUNDERSTORMS DUE TO MORE LIMITED LOW/MID
LEVEL MOISTURE. NO REAL STRONG INDICATOR OF FOCUSING BOUNDARY FOR
THUNDERSTORM FORMATION EXCEPT FOR FOCUS ALONG THE LEE OF THE LARAMIE
RANGE IN MECHANICAL LIFT.

SATURDAY...LOW/MID LEVEL TROUGH AXIS MOVES TO UTAH/ARIZONA WITH A
COLD FRONTAL PASSAGE ACROSS OUR ZONES. GFS LIKELY OVERDONE ON CLOUDS
AND QUANTITATIVE PRECIPITATION FORECAST...AS IS IT/S TENDENCY.
HOWEVER...ENOUGH LOW/MID LEVEL MOISTURE AND LIFT FROM DYNAMICS TO
PRODUCE ISOLATED TO SCATTERED AFTERNOON THUNDERSTORMS.

SUNDAY...GFS PROGS CLOSED UPPER CIRCULATION TO MOVE INTO NORTHWEST
COLORADO BY LATE AFTERNOON. HAVE BLENDED WITH GRAND
JUNCTION/RIVERTON/RAPID CITY AND NORTH PLATTE WITH RESPECT TO
PRECIPITATION COVERAGE. IF GFS TRACK IS CORRECT...LATER SHIFT TEAMS
WILL NEED TO INCREASE SHOWER/THUNDERSTORM AREAL COVERAGE.

MONDAY...UPPER TROUGH PROGGED TO OPEN UP AND BEGIN TO SHEAR OUT WITH
ENERGY BEING SPLIT. WITH LOW/MID LEVEL MOISTURE WANING...AND LESS
DYNAMICAL AND MESOSCALE LIFT...DECREASE IN PRECIPITATION COVERAGE IS
WARRANTED.

&&

.AVIATION...ISOLATED THUNDERSTORMS AND SHOWERS THROUGH 06Z MAINLY
EAST OF THE MOUNTAINS. SURFACE WINDS GUSTING TO NEAR 30KTS THROUGH
01Z. VFR CONDITIONS EXPECTED OUTSIDE SHOWERS AND THUNDERSTORMS.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION...GRIFFITH
LONG TERM....RUBIN
Hazardous weather outlook, Apr 30, 9:42 AM MST, 6 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1042 AM MDT MON APR 30 2007

NEZ001>003-019>021-054-055-WYZ059>070-011645-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-
SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
1042 AM MDT MON APR 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
PERSIST INTO THE EVENING. WHILE NO SEVERE WEATHER IS EXPECTED
...SOME OF THE STORMS WILL PRODUCE BRIEF GUSTY WINDS NEAR 50 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS TUESDAY...WEDNESDAY AND FRIDAY. IT WILL BE COOLER
SATURDAY AND SUNDAY WITH A CHANCE OF SHOWERS...SNOW SHOWERS IN THE
MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

The radar

The Cheyenne radar (KCYS), 68 km away, was scanning. The volume nearest the first event began at 23:29 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Platte

When
April 30, 4:30 PM MST
Where
Platte County, 11 mi E of Chugwater
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
41.750, -104.617

Hail up to 3/4 inch reported on state highway 313.

Hail, Platte

When
April 30, 5:20 PM MST
Where
Platte County, 5 mi S of Chugwater
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.678, -104.830

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2007Every state in 2007This day in weather historyWarnings in Wyoming, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 19456, 19457.